Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 57, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 19, 1997, 8:15 PM CDT for Holt County, Nebraska. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1997, 8:15 PM CDT (01:15 UTC)
- Expired
- Jun 19, 1997, 9:20 PM CDT
- In force
- 65 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Holt County, NE
The radar
The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 8:20 PM CDT | Hail 1 | Chambers, NE | |
| Jun 19, 8:44 PM CDT | Thunderstorm Wind 60 | Ewing, NE | 60 mph thunderstorm winds blew a Winnebago off the road 9 miles northwest of Ewing. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 3064 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 200116 RRA SVRLBF NEC089-200220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 815 PM CDT THU JUN 19 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 920 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NEBRASKA ...SOUTHERN HOLT COUNTY AT 814 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 14 MILES SOUTH SOUTHWEST OF O NEILL OR 13 MILES SOUTHWEST OF INMAN MOVING EAST AT 25 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... INMAN BY 840 PM CDT PAGE BY 855 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG BUILDING. DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN A*N EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. WERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:06 PM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, Jun 19, 2:06 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 200 PM CDT THU JUN 19 1997 MAIN FORECAST PROBLEM...ONCE AGAIN THE DEVELOPMENT AND PROPAGATION OF MCS DEVELOPING THIS AFTERNOON OR EVENING... SURFACE...ISENTROPIC...AND THETA-E ANALYSES AT 12Z INDICATE THAT THE LOW LEVEL TEMPERATURE GRADIENT...850MB THETA-E RIDGE...AND SURFACE TROUGH COME TOGETHER JUST NORTHWEST OF BBW WITH SIGNIFICANT ISENTROPIC FORCING ON THE 310K THETA SURFACE. AS EVERYTHING SHIFTS EAST ON THE MID TROPOSPHERIC WESTERLIES AND THE SFC LOW COMES INTO NORTHWEST NEBRASKA...THE ISENTROPIC FORCING WILL INTENSIFY AND THE JUNCTION OF THE FRONT...MOISTURE RIDGE...AND SURFACE TROUGH MOVES INTO THE VICINITY OF OFK LATE THIS AFTERNOON. COMBINING THAT WITH SFC BASED LI'S IN THE -2 RANGE...WOULD EXPECT CONVECTION TO FIRE IN THE AREA. WITH MCS BACK BUILDING IN 1000-500MB THICKNESS DIFFLUENCE ALONG THE S. DAK/NEB LINE...I'M GUESSING THAT THE CONVECTIVE SYSTEM COULD BUILD BACK AS FAR AS ANW OR VTN. PRECIPITABLE WATER IN WESTERN NEBRASKA HAS DROPPED TO ABOUT 0.9 INCH TODAY FROM 1.1 YESTERDAY...BUT THAT IS STILL ENOUGH TO LIGHT OFF SOME CONVECTION IN THE SOUTHWEST PART OF THE STATE. SO SOME MENTION OF POP IS APPROPRIATE IN THE WESTERN AND SOUTHWEST ZONES IT APPEARS THAT THE AREA NORTH AND EAST OF A MRR-BBW LINE SHOULD BE HIT PRETTY HARD WITH STRONGER LANGUAGE LIKE SCATTERED THUNDERSTORMS WHILE THE REST OF THE LBF CWA COULD PROBABLY BE COVERED BY 30 OR 40 PERCENT PROBABILITIES. FOR THE REST OF THE FORECAST PERIODS...PRESENT FORECAST LOOKS GOOD PRECIPITATION WISE IN LIGHT OF ETA/NGM/AVN SOLUTIONS WHICH ARE SIMILAR. BUT...FOR TEMPERATURES...THE NGM AND AVN ARE BOTH A CATEGORY COOLER THAN THE PRESENT FORECAST INDICATES FOR FRIDAY. SO...BACKING OFF A CATEGORY IN FRIDAY'S HIGHS APPEARS TO BE APPROPRIATE. THE NGM TEMPERATURE GUIDANCE HAS BEEN DOING WELL...BUT GUIDANCE FOR VTN SEEMS TO BE ABOUT 5 DEGREES TOO LOW. AVN NUMBERS SEEM A LITTLE MORE REASONABLE. FOR LBF, FAN AND FWC ARE NEARLY IDENTICAL. HAVE EXTRAPOLATED TEMPERATURES FOR ANW,ONL,BBW FROM FWCOFK AND FANLBF (FOR VTN). RECOMMENDED FORECAST NEZ005>010-025>029-038-200915- CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-THOMAS-BLAINE-LOUP-GARFIELD- WHEELER-CUSTER- INCLUDING THE COMMUNITIES OF VALENTINE...AINSWORTH...O NEILL... BURWELL...BROKEN BOW 400 PM CDT THU JUN 19 1997 .TONIGHT...SCATTERED THUNDERSTORMS. LOW 60 TO 65. WIND BECOMING NORTH 10 TO 20 MPH. .FRIDAY...PARTLY CLOUDY AND A LITTLE COOLER. HIGH 80 TO 85. NORTHEAST WIND 10 TO 15 MPH. .FRIDAY NIGHT...PARTLY CLOUDY. LOW IN THE MID 50S. .SATURDAY...PARTLY CLOUDY. HIGH 80 TO 85. NEZ004-022>024-035>037-056>059-069>071-200915- SHERIDAN-GARDEN-GRANT-HOOKER-ARTHUR-MCPHERSON-LOGAN-DEUEL-KEITH- PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- INCLUDING THE COMMUNITIES OF MULLEN...OGALLALA...NORTH PLATTE... IMPERIAL 400 PM CDT THU JUN 19 1997 .TONIGHT...A 40 PERCENT CHANCE OF THUNDERSTORMS. LOW 55 TO 60. WIND BECOMING NORTH 10 TO 20 MPH. .FRIDAY...PARTLY CLOUDY AND A LITTLE COOLER. HIGH IN THE MID 80S. NORTHEAST WIND 10 TO 15 MPH. .FRIDAY NIGHT...PARTLY CLOUDY. LOW 50 TO 55. .SATURDAY...PARTLY CLOUDY. HIGH IN THE MID 80S. VTN BB 059/08B3 054/084 49500 ANW BB 061/082 057/083 49600 ONL BB 060/080 056/082 49600 BBW BB 061/083 054/084 49500 LBF BB 058/084 054/085 49400 OGA BB 058/085 054/086 49400 IML BB 060/086 060/087 49400 SPRINGER
In the hours before
Local storm report, Jun 19, 5:58 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
558 PM CDT THU JUN 19 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 8 S MERRIMAN NE 0.75 INCH HAIL
06/19/97 CHERRY
WERTLocal storm report, Jun 19, 7:15 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT THU JUN 19 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0714 PM 2 N GRANT NE 1.00 INCH HAIL
06/19/97 PERKINS
SLMLocal storm report, Jun 19, 7:16 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT THU JUN 19 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0714 PM 2 N GRANT NE 1.00 INCH HAIL
06/19/97 PERKINS
SLMSpecial weather statement, Jun 19, 8:05 PM CDT, 10 minutes before
NEZ004-005-023>025-200140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 805 PM CDT (705 PM MDT) THU JUN 19 1997 ...THE TORNADO WATCH ISSUED PREVIOUSLY FOR PARTS OF NORTH CENTRAL NEBRASKA HAS BEEN CANCELLED... PART OF TORNADO WATCH NUMBER 478 HAS BEEN CANCELLED. THE COUNTIES NO LONGER INCLUDED IN THE WATCH ARE SHERIDAN...CHERRY...GRANT... HOOKER AND THOMAS. SCATTERED THUNDERSTORMS WILL CONTINUE TO WEAKEN ACROSS PARTS OF NORTH CENTRAL NEBARSKA AND NO LONGER POSE A SEVERE WEATHER THREAT. THE WATCH WILL BE VALID FOR THE REMAINDER OF THE AREA UNTIL 1000 PM CDT (900 PM MDT). STOPPKOTTE
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:13 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 62 min |
| Jun 19, 7:20 PM CDT | Severe Thunderstorm Warning | LBF | Perkins | 60 min |
| Jun 19, 10:49 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 31 min |
| Jun 19, 11:23 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 47 min |
| Jun 20, 5:13 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 62 min |
| Jun 20, 5:52 PM CDT | Tornado Warning | LBF | Sheridan | 33 min |
| Jun 20, 6:25 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 60 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.